Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Boundary value problems for higher order parabolic equations


Authors: Russell M. Brown and Wei Hu
Journal: Trans. Amer. Math. Soc. 353 (2001), 809-838
MSC (2000): Primary 35K35
DOI: https://doi.org/10.1090/S0002-9947-00-02702-1
Published electronically: October 19, 2000
MathSciNet review: 1804519
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

We consider a constant coefficient parabolic equation of order $2m$ and establish the existence of solutions to the initial-Dirichlet problem in cylindrical domains. The lateral data is taken from spaces of Whitney arrays which essentially require that the normal derivatives up to order $m-1$ lie in $L^2$ with respect to surface measure. In addition, a regularity result for the solution is obtained if the data has one more derivative. The boundary of the space domain is given by the graph of a Lipschitz function. This provides an extension of the methods of Pipher and Verchota on elliptic equations to parabolic equations.


References [Enhancements On Off] (What's this?)

  • 1. Russell M. Brown, Layer potentials and boundary value problems for the heat equation on Lipschitz cylinders, Ph.D. thesis, University of Minnesota, 1987.
  • 2. -, The method of layer potentials for the heat equation in Lipschitz cylinders, Amer. J. Math. 111 (1989), 339-379. MR 90d:35118
  • 3. Russell M. Brown and Z. Shen, The initial-Dirichlet problem for a fourth-order parabolic equation in Lipschitz cylinders, Indiana Univ. Math. J. 39 (1990), 1313-1353. MR 92b:35075
  • 4. R.R. Coifman, A. McIntosh, and Y.Meyer, L'intégrale de Cauchy définit un opérateur borné sur ${L^2}$ pour les courbes lipschitziennes, Ann. of Math. 116 (1982), 361-387. MR 82m:42027
  • 5. B. Dahlberg, C. Kenig, and G. Verchota, The Dirichlet problem for the biharmonic equation in a Lipschitz domain, Annales de I'Institute Fourier Grenoble 36 (1986), fasc. 3, 109-135. MR 88a:35070
  • 6. B.E.J. Dahlberg and C.E. Kenig, Hardy spaces and the Neumann problem in ${L^p}$ for Laplace's equation in Lipschitz domains, Ann. of Math. 125 (1987), 437-466. MR 88d:35044
  • 7. Björn E. J. Dahlberg, Estimates of harmonic measure, Arch. Rational Mech. Anal. 65 (1977), no. 3, 275-288. MR 57:6470
  • 8. E. B. Fabes and N. M. Rivière, Dirichlet and Neumann problems for the heat equation in ${C}\sp{1}$-cylinders, Harmonic analysis in Euclidean spaces (Proc. Sympos. Pure Math., Williams Coll., Williamstown, Mass., 1978), Proc. Sympos. Pure Math., XXXV, Part 2, Amer. Math. Soc., Providence, R.I., 1979, pp. 179-196. MR 81b:35044
  • 9. E.B. Fabes and S. Salsa, Estimates of caloric measure and the initial-Dirichlet problem for the heat equation in Lipschitz cylinders, Trans. Amer. Math. Soc. 279 (1983), 635-650. MR 85c:35034
  • 10. Avner Friedman, Partial differential equations of parabolic type, Prentice-Hall Inc., 1964. MR 31:6062
  • 11. S. Hofmann and J. Lewis, Solvability and representation by caloric layer potentials in time-varying domains, Ann. of Math. 144 (1996), 349-420. MR 97h:35072
  • 12. Wei Hu, The initial-boundary value problem for higher order differential operators on Lipschitz cylinders, Ph.D. thesis, University of Kentucky, 1997.
  • 13. D.S. Jerison and C.E. Kenig, The Neumann problem on Lipschitz domains, Bull. Amer. Math. Soc. 4 (1982), 203-207. MR 84a:35064
  • 14. J.L. Lewis and J. Silver, Parabolic measure and the Dirichlet problem for the heat equation in two dimensions, Indiana Univ. Math. J. 37 (1988), 801-839. MR 90e:35079
  • 15. John L. Lewis and Margaret A. M. Murray, The method of layer potentials for the heat equation in time-varying domains, Mem. Amer. Soc. 114 (1995), no. 545. MR 96e:35059
  • 16. Changmei Liu, The Helmholtz equation on Lipschitz domains, IMA preprint #1356, 1995.
  • 17. Dorina Mitrea, Marius Mitrea, and Jill Pipher, Vector potential theory on nonsmooth domains in $\mathbf{R}\sp 3$ and applications to electromagnetic scattering, J. Fourier Anal. Appl. 3 (1997), no. 2, 131-192. MR 99e:31009
  • 18. Marius Mitrea, Initial boundary-value problems for the parabolic Maxwell system in Lipschitz cylinders, Indiana Univ. Math. J. 44 (1995), no. 3, 797-813. MR 96m:35312
  • 19. -, The method of layer potentials in electromagnetic scattering theory on nonsmooth domains, Duke Math. J. 77 (1995), no. 1, 111-133. MR 96b:78035
  • 20. Jindrich Necas, Les methodes directes en theorie des equations elliptique, Masson et Cie., Editeurs, Paris, 1967, Translated from Czech. MR 37:3168
  • 21. Jill Pipher and Gregory Verchota, The Dirichlet problem in ${L}\sp p$ for the biharmonic equation on Lipschitz domains, Amer. J. Math. 114 (1992), no. 5, 923-972. MR 94g:35069
  • 22. Jill Pipher and Gregory C. Verchota, Dilation invariant estimates and the boundary Gårding inequality for higher order elliptic operators, Annals of Math. 142 (1995), 1-38. MR 96g:35052
  • 23. E.M. Stein, Singular integrals and differentiability properties of functions, Princeton University Press, Princeton NJ, 1970. MR 44:7280
  • 24. G. C. Verchota and A. L. Vogel, Nonsymmetric systems on nonsmooth planar domains, Trans. Amer. Math. Soc. 349 (1997), no. 11, 4501-4535. MR 98c:35040
  • 25. Gregory Verchota, The Dirichlet problem for the polyharmonic equation in Lipschitz domains, Indiana Univ. Math. J. 39 (1990), no. 3, 671-702. MR 91k:35073
  • 26. Gregory C. Verchota, Potentials for the Dirichlet problem in Lipschitz domains, Potential theory--ICPT 94 (Kouty, 1994), de Gruyter, Berlin, 1996, pp. 167-187. MR 97f:35041

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35K35

Retrieve articles in all journals with MSC (2000): 35K35


Additional Information

Russell M. Brown
Affiliation: Department of Mathematics, University of Kentucky, Lexington, Kentucky 40506
Email: rbrown@pop.uky.edu

Wei Hu
Affiliation: Department of Mathematics and Computer Science, Houghton College, Houghton, New York 14744
Email: weih@houghton.edu

DOI: https://doi.org/10.1090/S0002-9947-00-02702-1
Received by editor(s): June 2, 1998
Published electronically: October 19, 2000
Dedicated: This paper is dedicated to Gene Fabes
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society